Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 24, NWS Quad Cities, IA

June 1, 1999Carroll County, Illinois; Jackson County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jun 1, 1999, 4:49 PM CDT for Carroll County, Illinois; Jackson County, Iowa. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 1999, 4:49 PM CDT (21:49 UTC)
Expired
Jun 1, 1999, 5:25 PM CDT
In force
36 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Jackson County, IA, Carroll County, IL

The radar

The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:00 PM CDTHail 0.75Miles, IA
Jun 1, 5:05 PM CDTThunderstorm Wind 54Savanna, ILThunderstorm winds gusting over 60 mph blew down several large trees.
Jun 1, 5:10 PM CDTThunderstorm Wind 58Lanark, ILThunderstorm winds dumped a grain leg, a grain transport device, onto a large storage bin. Numerous reports of tree limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WFUS1 KMLI 012155 RRA
TORMLI
IAC097-ILC015-012225-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT TUE JUN 1 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN JACKSON COUNTY IN EAST CENTRAL IOWA
  WESTERN CARROLL COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 525 PM CDT

* AT 451 PM CDT... DOPPLER RADAR INDICATED A TORNADO 17 MILES NORTH
  OF CLINTON OR 4 MILES SOUTHWEST OF MISSISSIPPI PALLISADES STATE
  PARK MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SAVANNA                                    AROUND 500 PM CDT
  MISSISSIPPI PALLISADES STATE PARK          AROUND 500 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

MEYER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 1, 3:09 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 1, 3:09 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 PM CDT TUE JUN 1 1999

...GLOBALLY...
LONGWAVE PATTERN HAS BEEN AMPLIFYING OVER THE PAST SEVERAL DAYS FROM
A SEMI ZONAL FLOW WITH ENERGY STARTING TO BE DIVIDED BETWEEN BOTH
THE NORTHERN AND SOUTHERN STREAM. THE CURRENT RIDGE/TROF/RIDGE ACROSS
NORTH AMERICA IS UNDERGOING A CHANGE WITH RETROGRESSION OF THE TROF
BACK INTO THE WESTERN PART OF THE CONTINENT. WATER VAPOR SHOWS
SEVERAL POWERFUL SHORTWAVES (-250+ DEKAMETER FALLS IN THE PAC NW)
THAT WILL DIG SOUTH AMPLIFYING AND RETROGRESSING THE TROF TO THE
INTERMOUNTAIN REGION. THIS PATTERN SHOULD HOLD THROUGH NEXT WEEKEND
BEFORE THE UNSTABLE 5 WAVE PATTERN IN THE MID LATITUDES FORCES
ANOTHER CHANGE AROUND THE SECOND HALF OF NEXT WEEK. THE END RESULT
MEANS WARMER THAN NORMAL TEMPERATURES BEGINNING LATE THIS WEEK AND
INTO THE FIRST PART OF NEXT WEEK.

...LOCALLY...
VERY IMPRESSIVE SHORTWAVE DROPPING SOUTHEAST OUT OF THE PACIFIC
NORTHWEST WITH ANOTHER IMPRESSIVE SHORTWAVE IN WATER VAPOR/PROFILER
DATA OVER SOUTHWEST IOWA AT 18Z. LLJ STARTING TO STRENGTHEN ACROSS
MISSOURI WITH 30 KNOTS NOTED WHILE 50- 60 KNOTSPEED MAX IS MOVING
ACROSS KANSAS/MISSOURI AT 500 MB. SURFACE ANALYSIS HAS THE LOW NEAR
DSM AT 18Z WITH THE WARM FRONT RUNNING ROUGHLY EAST ALONG I80 WHILE
COLD FRONT EXTENDS SOUTH INTO SOUTHEAST KANSAS. SEVERAL PREFRONTAL
TROFS EXIST ACROSS MISSOURI WITH THE MAIN ONE RUNNING FROM DSM TO
IRK AND THEN TO SGF. THIS TROF IS SUPPORTING THE SQUALL LINE ACROSS
MISSOURI/SOUTHERN IOWA WITH CAPES AHEAD OF THE TROF RUNNING 1500-
2500 J/KG. MOISTURE ANALYSIS HAS LOW TO MID 60 DEWPOINTS ACROSS THE
AREA WITH 70 DEW POINTS AS NEARBY AS I70 IN MISSOURI. DVN 88D HAS
WAA PRECIPITATION ACROSS NORTHEAST IOWA WITH CLEARING SKIES AHEAD OF
THE TROF AND COLD FRONT.

PROBLEMS THIS PACKAGE ARE MANY WITH VERY SHORT TERM BEING SEVERE
WEATHER...THEN RAIN/TEMPERATURES/CLOUD COVER.

12Z MODELS APPEAR TO HAVE INITIALIZED OK WITH THE AVN/NGM DOING
BETTER THAN THE ETA STRENGTH WISE AT 18Z. THE ETA IS WEAKENING THE
IOWA SHORTWAVE AND PAC NORTWEST SHORTWAVE BY 18Z WHILE THE AVN/NGM
MAINTAIN THE STRENGTH. THIS IS REAFFIRMED BY THE INITIALIZATION OF
THE 12/15/18Z RUC WHICH MAINTAIN THE STRENGTH OF THE SHORTWAVES.
THEREFORE OVERALL PERFORMANCE OF THE ETA IS HIGHLY SUSPECT AND
QUESTIONABLE.

BELIEVE FOR THE NEAR SHORT TERM THE RUC IS HANDLING THE SITUATION
THE BEST WITH A TRANSLATION INTO THE AVN/NGM FOR LATER PERIODS. RUC
MOVES IOWA SHORTWAVE INTO EASTERN IOWA BY 06Z WITH AVN/NGM
CONTINUING TREND OF DOWNWARD MOTION AND DRYING OUT THE AREA AFTER
MIDNIGHT. THUS RAIN THROUGH MIDNIGHT WITH RAIN ENDING FROM WEST TO
EAST AFTER MIDNIGHT LOOKS GOOD. ON WEDNESDAY CLOUDS SHOULD CONTINUE
TO BREAK UP BUT SOME RESIDUAL MOISTURE/CYCLONIC FLOW ALOFT SHOULD BE
ENOUGH TO POP SC/CU. ANOTHER RIPPLE COMES THROUGH DURING THE DAY
WEDNESDAY WHICH MIGHT BE ENOUGH TO POP A SHOWER BUT COVERAGE WOULD
BE 10 PERCENT AT BEST AND WILL LEAVE OUT FOR NOW. RIDGE HOLDS IN
PLACE ACROSS THE AREA WEDNESDAY NIGHT THROUGH THURSDAY WITH DRY
CONDITIONS. RETURN FLOW THURSDAY NIGHT BRINGS INCREASING MOISTURE
WITH SOME LIFT ACROSS THE AREA. THIS COMBINED WITH A THETA E RIDGE
MAY BE ENOUGH TO MENTION LOW POPS.

...EXTENDED...
EXTENDED LOOKS WARMER AND MORE ACTIVE AS SOUTHWEST LOW EJECTS OUT
PIECES OF ENERGY. INITIAL THOUGHTS ARE A CHANCE OF RAIN EACH DAY.

.DVN...NONE.

NC

In the hours before

Local storm report, Jun 1, 4:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT TUE JUN 01 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    LA MOILLE                 IL    .5 INCH HAIL
06/01/99   BUREAU                           LAW ENFORCEMENT REPORTED
                                            PEA SIZE HEIL
Local storm report, Jun 1, 4:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT TUE JUN 01 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    LA MOILLE                 IL    .5 INCH HAIL
06/01/99   BUREAU                           LAW ENFORCEMENT REPORTED
                                            PEA SIZE HEIL
Local storm report, Jun 1, 4:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 PM CDT TUE JUN 01 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    1 W SABULA                IA    FUNNEL CLOUD
06/01/99   JACKSON                         REPORTED BY LAW ENFORCEMENT
Local storm report, Jun 1, 4:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 PM CDT TUE JUN 01 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    1 W SABULA                IA    FUNNEL CLOUD
06/01/99   JACKSON                         REPORTED BY LAW ENFORCEMENT

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:04 PM CDTSevere Thunderstorm WarningDVNBureau46 min
Jun 1, 5:25 PM CDTTornado WarningDVNMcDonough35 min
Jun 1, 5:29 PM CDTTornado WarningDVNWarren31 min
Jun 1, 5:46 PM CDTSevere Thunderstorm WarningDVNHenry49 min
Jun 1, 6:03 PM CDTSevere Thunderstorm WarningDVNWhiteside47 min
Jun 1, 6:08 PM CDTSevere Thunderstorm WarningDVNBureau62 min
Jun 1, 6:10 PM CDTSevere Thunderstorm WarningDVNCarroll50 min
Jun 1, 4:20 PM CDTTornado WarningDVNClinton35 min
Jun 1, 4:27 PM CDTTornado WarningDVNJackson28 min

Nearby

Tornado Warnings in Illinois, 1999Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.